Hail, Lea
- When
- May 15, 8:32 PM MST to 8:37 PM MST
- Where
- Lea County, Lovington
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.930, -103.350
An upper level storm system along the west coast moved eastward into the four corners region with a shortwave moving across southeast New Mexico. Storms formed along a retreating surface trough/dryline and were fueled by a developing low level jet along with strong instability and shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level storm system along the west coast moved eastward into the four corners region with a shortwave moving across southeast New Mexico. Storms formed along a retreating surface trough/dryline and were fueled by a developing low level jet along with strong instability and shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 15, 4:24 PM MST, 4 hours 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
624 PM CDT Fri May 15 2015
.DISCUSSION...
See 00z aviation discussion below.
&&
.AVIATION...
Variable and gusty winds will come around to the south and southeast
over the next few hours and will be elevated and gusty for all sites
except CNM and PEQ. Showers and thunderstorms are expected to
develop and move across the area this evening into tonight starting
across southeast New Mexico. Timing of the storms reaching the
Permian Basin is uncertain so left out of tempo group for now. Low
ceilings will be possible for MAF for a few hours before 14z. Winds
will become elevated and gusty out of the southwest to west late
Saturday morning, especially for CNM and HOB.
&&
.PREV DISCUSSION... /ISSUED 141 PM CDT Fri May 15 2015/
DISCUSSION...
Another shortwave trough will eject northeastward over the region
tonight with thunderstorms again expected to form over the forecast
area. The dryline will continue to move eastward this afternoon,
but will not be sharp enough to provide much of a low level focus.
Therefore, only isolated thunderstorms are expected over the
eastern Permian Basin, higher terrain of southwest Texas or
southeast New Mexico this afternoon, also partially due to very
little mid level support. Despite only isolated thunderstorms
expected this afternoon, some could be severe due to steep mid
level lapse rates of 7-8 C/km over the western half of the area
and 40kt of shear. These storms will be apt to produce strong
winds due to a somewhat dry subcloud layer. Along and east of the
dryline, SBCAPE near 1000 J/kg and favorable shear could result in
a severe storm or two, with the main threats being hail and brief
heavy rainfall.
Tonight, the dryline will retreat westward in response to height
falls ahead of a large upper low translating eastward over the
southwestern ConUS. A Pacific cold front will spread eastward at
the base of the ua trough and will collide with the retreating
dryline tonight. Low level convergence looks to increase
sufficiently to tap into the unstable airmass behind the
retreating dryline with scattered thunderstorms expected to
develop. Since lapse rates will remain 7-7.5 C/km and shear will
increase to 40-50kt, expect severe storms to develop with strong
winds, large hail and locally heavy rainfall. A line of storms
could form over northern portions of the area as lift increases
more late tonight and a h85 jet strengthening to 40-50kt provides
inflow. Heavy rainfall will be possible, however the movement of
the line of storms may be too rapid for widespread heavy rainfall.
Will make a mention in the Hazardous Weather Outlook for the
potential of severe storms and localized flash flooding, especially
over the northern CWA.
The base of the upper low will swing by over New Mexico Saturday
and push the dryline to the eastern fringe of the forecast area,
with a slight chance of storms there during the afternoon. Strong
mid level winds at the base of the upper low will rake the Guadalupe
Mountains and southeast New Mexico Plains. Therefore, will
replace the High Wind Watch in the Guadalupes with a High Wind
Warning, and issue a Wind Advisory for the southeast New Mexico
Plains. Locations from Culberson county, to the Upper Trans Pecos
and northwest Permian Basin may needed to be added to the Advisory,
although winds look a little too anemic in the current data. The
upper low will move away from the region Sunday, but rain chances
will return early next week as another large cutoff low drops
southeastward along the west coast and heads east. Therefore,
will retain the rather hefty PoPs that are currently in the
forecast for Monday through Tuesday night. With few exceptions,
temperatures throughout the 7 day forecast will be near to above
normal.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING from 9 AM to 9 PM MDT Saturday FOR THE
FOLLOWING ZONES... Guadalupe Mountains of Eddy County.
WIND ADVISORY from 10 AM to 7 PM MDT Saturday FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...Northern
Lea County...Southern Lea County.
TX...HIGH WIND WARNING from 9 AM to 9 PM MDT Saturday FOR THE
FOLLOWING ZONES... Guadalupe Mountains.
&&
99
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 153 PM CDT FRI MAY 15 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 153 PM CDT FRI MAY 15 2015 /1253 PM MDT FRI MAY 15 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT ACROSS MUCH OF THE AREA. A FEW COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...FREQUENT LIGHTNING...AND VERY HEAVY RAINFALL THE MAIN THREATS. HEAVY RAINFALL COULD RESULT IN LOCALIZED FLASH FLOODING...PARTICULARLY ACROSS FAR SOUTHEAST NEW MEXICO AS WELL AS NORTHERN PORTIONS OF THE PERMIAN BASIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MORE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE IN THE EASTERN PERMIAN BASIN AGAIN SATURDAY AFTERNOON AND EVENING. HIGH WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS LATE SATURDAY MORNING INTO SATURDAY EVENING. A HIGH WIND WARNING IS IN EFFECT. STRONG WINDS ARE ALSO EXPECTED ACROSS THE SOUTHEAST NEW MEXICO PLAINS FROM LATE SATURDAY MORNING THROUGH EARLY SATURDAY EVENING. A WIND ADVISORY IS IN EFFECT. THE THREAT OF THUNDERSTORMS WILL SHIFT EAST AND SOUTH THROUGH THE WEEKEND...BUT THE CHANCE OF THUNDERSTORMS RETURNS AREA-WIDE MONDAY THROUGH TUESDAY NIGHT. HEAVY RAINFALL WILL BE THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 918 PM CDT FRI MAY 15 2015 NMZ028-034-TXZ059-060-160300- LOVING-WINKLER-SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS- 818 PM MDT FRI MAY 15 2015 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING EASTERN LOVING...NORTHWESTERN WINKLER...SOUTH CENTRAL LEA AND SOUTHEASTERN EDDY COUNTIES UNTIL 900 PM MDT/1000 PM CDT/... AN INTENSIFYING THUNDERSTORM WAS LOCATED 6 MILES NORTH OF SLASH RANCH AT 818 PM MDT/918 PM CDT/...MOVING NORTHEAST AT 35 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3249 10348 3215 10317 3171 10358 3213 10383 TIME...MOT...LOC 0218Z 222DEG 33KT 3192 10363
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1011 PM CDT FRI MAY 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM HAIL 22 W EUNICE 32.44N 103.57W
05/15/2015 E0.25 INCH LEA NM PUBLIC
&&
GREGORY.MURDOCHThe Midland/Odessa radar (KMAF), 155 km away, was scanning. The volume nearest the first event began at 03:32 UTC.
3 hail. Local standard time, as filed.
A thunderstorm moved across Lea County and produced two inch hail in McDonald. Windows were reported to be broken. The cost of damage is a very rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573044, 573060, 573051.